How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified Physician
Category: Medical
Satisfied Customers: 63866
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, health, prevention, complementary medicine, etc.
24257177
Type Your Medical Question Here...
DrRussMD is online now
A new question is answered every 9 seconds

The combination of amitriptilne and gingobiloba is hepatoxic

This answer was rated:

The combination of amitriptilne and gingobiloba is hepatoxic but it is extremely important important to my health welfare and very survival.With your advice I am considering taking a chance.Do you think it could be life threatening

DrThomasMd :

hello from ja

DrThomasMd :

what source?

DrThomasMd :

are you there?

DrThomasMd :

The main problem is that gingko will speed up how fast amitriptiline is processed by the liver

DrThomasMd :

It is not necessarily hepatotoxic

DrThomasMd :

I am still not seeing any responses from you

Customer:

yes does that mean there will be less antidepressant effect I am not concerned

DrThomasMd :

Yes

DrThomasMd :

less effect

DrThomasMd :

but your doctor can monitor and compensate for that.

DrThomasMd :

And can monitor liver enzymes

DrThomasMd :

Make sense?

Customer:

if there is toxicity will I get any early warning symptoms

DrThomasMd :

Not necessarily, that is why the doctor should do labs every 3 months for one or two times, then every 6 months, but as far as we know, the problem is not toxicity, but making the liver process your elavil faster

Customer:

shouldi have a blood test for liver enzymes

DrThomasMd :

That is what I said

DrThomasMd :

Yes

DrThomasMd :

Gingko is not know for liver toxicity

DrThomasMd :

There is some concern with an increased risk of seizures with this medication.

DrThomasMd :

With the combination.

DrThomasMd :

That is again presumably due to an effect on elavil metabolism

DrThomasMd :

So a normal side effect risk might be increased.

Customer:

I know you are a ssceptic of the internet but it says there is unususal bleeding in vital organs and organ hepatoxicitiy and possibly convulsions

DrThomasMd :

I am using FDA information

DrThomasMd :

Take a look

DrThomasMd :

Close monitoring by your doctor

DrThomasMd :

If your doctor agrees

DrThomasMd :

you can probably do this.

DrThomasMd :

However, there is presumed risk

DrThomasMd :

Other sources say no interactions.

DrThomasMd :

So it is not a high interaction combination.

DrThomasMd :

These are possibilities

Customer:

what is Elavil metabolism?

DrThomasMd :

how your liver breaks down amitryptalline

DrThomasMd :

Amitryptalline is elavil

Customer:

thank you very much you are a life saver

DrThomasMd :

No problems, find me anytime for any question.

DrThomasMd :

Please don't forget a positive rating, or we are not paid by ja

DrRussMD and 4 other Medical Specialists are ready to help you